Alert archive / Nebraska / Red Flag Warnings in 2012

Red Flag Warning 54, NWS Goodland, KS

October 3, 2012Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Oct 3, 2012, 5:32 AM MDT for Dundy County, Hitchcock County, Red Willow County, Nebraska; Yuma County, Colorado. It took effect at Oct 3, 2012, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 3, 2012, 5:32 AM MDT (11:32 UTC)
In effect from
Oct 3, 2012, 12:00 PM MDT
Expired
Oct 3, 2012, 7:22 PM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Yuma County, CO, Dundy County, NE, Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 89 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2012-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2012-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3853 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

744 
WWUS83 KGLD 031132
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
532 AM MDT WED OCT 3 2012


COZ252-NEZ079>081-032100-
/O.NEW.KGLD.FW.W.0054.121003T1800Z-121004T0300Z/
YUMA-DUNDY-HITCHCOCK-RED WILLOW-
532 AM MDT WED OCT 3 2012 /632 AM CDT WED OCT 3 2012/

...RED FLAG WARNING IN EFFECT FROM NOON MDT /1 PM CDT/ TODAY TO
9 PM MDT /10 PM CDT/ THIS EVENING FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 079...080...081 AND 252...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM NOON MDT /1 PM CDT/ TODAY TO 9 PM MDT /10 PM CDT/ THIS
EVENING.

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA. IN 
  NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 
  HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...WEST WINDS 10 TO 20 MPH WITH GUSTS UP TO 25 MPH THROUGH
  THE AFTERNOON. WINDS WILL SHIFT TO THE NORTH AND INCREASE AROUND
  SUNSET WITH GUSTS AROUND 35 MPH THIS EVENING.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
458 
WWUS83 KGLD 032008
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT WED OCT 3 2012

COZ252-NEZ079>081-040300-
/O.CON.KGLD.FW.W.0054.000000T0000Z-121004T0300Z/
YUMA-DUNDY-HITCHCOCK-RED WILLOW-
208 PM MDT WED OCT 3 2012 /308 PM CDT WED OCT 3 2012/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT /10 PM CDT/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 079...080...081 AND 252...

* AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 252 YUMA. IN 
  NEBRASKA...FIRE WEATHER ZONE 079 DUNDY...FIRE WEATHER ZONE 080 
  HITCHCOCK AND FIRE WEATHER ZONE 081 RED WILLOW.

* WINDS...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 11 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
596 
WWUS83 KGLD 040122
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT WED OCT 3 2012

COZ252-NEZ079>081-040230-
/O.CAN.KGLD.FW.W.0054.000000T0000Z-121004T0300Z/
YUMA-DUNDY-HITCHCOCK-RED WILLOW-
722 PM MDT WED OCT 3 2012 /822 PM CDT WED OCT 3 2012/

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER
ZONES 079...080...081 AND 252...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING.

HIGHER HUMIDITY HAS MOVED INTO THE AREA BEHIND A COLD FRONT.

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Oct 3, 5:11 AM MDT, 21 minutes earlier.

Area forecast discussion, Oct 3, 5:11 AM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
511 AM MDT WED OCT 3 2012

.SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)
ISSUED AT 247 AM MDT WED OCT 3 2012

LATEST WV IMAGERY AND RUC H5 ANALYSIS SHOWS A SHORTWAVE RIDGE
EXTENDING NORTH ACROSS NORTHWEST KANSAS AND CENTRAL NEBRASKA.
UPSTREAM A TROUGH IS DIGGING SOUTH INTO NORTHERN IDAHO AND
WESTERN MONTANA. AT THE SURFACE...LOW PRESSURE REMAINS IN PLACE
ACROSS THE HIGH PLAINS WITH A SURFACE COLD FRONT DEEPENING ACROSS
SOUTH DAKOTA...AND A SURFACE TROUGH AXIS EXTENDING JUST WEST OF
THE COLORADO/KANSAS STATE LINE.

VERY WARM TEMPERATURES ARE EXPECTED TODAY WITH HIGHS IN THE UPPER
80S/LOW 90S AS SOUTHERLY FLOW ADVECTS MUCH WARMER AIR INTO THE
REGION AHEAD OF THE APPROACHING COLD FRONT.

TONIGHT...THE COLD FRONT OVER SOUTH DAKOTA IS EXPECTED TO PUSH
SOUTH ACROSS THE CWA BY MIDNIGHT AS THE SHORTWAVE TROUGH DIGS
SOUTH AND EAST ACROSS THE NORTHERN PLAINS. WINDY CONDITIONS ARE
EXPECTED THIS EVENING AND OVERNIGHT BEHIND THE FRONT...AND WILL
APPROACH WIND ADVISORY CRITERIA WITH GUSTS POSSIBLY IN THE 40-45
MPH RANGE. I WAS NOT CONFIDENT ENOUGH TO GO THAT HIGH YET WITH
SOME DIFFERENCES BETWEEN GUIDANCE ON MAGNITUDE OF THE WINDS...AND
THE WINDOW FOR THESE CONDITIONS SEEMS TO BE FAIRLY BRIEF. A FEW
SHOWERS WILL BE POSSIBLE MAINLY IN THE 03Z- 09Z TIME FRAME WHEN
BEST LARGE SCALE ASCENT IS ADVERTISED. DUE TO THE SPEED AND
NORTHERN TRACK OF THE TROUGH AND MINIMAL MOISTURE...CONFIDENCE IS
LOW IN MEASURABLE PRECIP. I KEPT POPS LIMITED TO SLIGHT CHANCE
CATEGORY FOR NOW...AND CONSIDERED ONLY INCLUDING MENTION OF
SPRINKLES.

THURSDAY...COOLER TEMPERATURES ARE EXPECTED WITH HIGHS IN THE
50S/60S AND OVERNIGHT LOWS THURSDAY NIGHT IN THE MID 30S. WIND AND
INCREASING CLOUDS WILL LIMIT RADIATION COOLING THURSDAY
NIGHT...OTHERWISE I WOULD BE CONCERNED WITH HARD FREEZE CONDITIONS
BASED ON ADVERTISED H85 TEMPS IN THE 0C-3C RANGE. FOR NOW IT
LOOKS LIKE WE WILL BE IN THE UPPER LIMIT OF LOCAL FROST ADVISORY
CRITERIA.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 247 AM MDT WED OCT 3 2012

THE ANTICIPATED SIGNIFICANT WEATHER CHANGE STILL LOOKS ON TRACK
FOR THE WEEKEND AS A VIGOROUS UPPER LEVEL SHORT WAVE TROUGH IS
FORECAST TO SWEEP SOUTHEAST ACROSS THE CENTRAL PLAINS FRIDAY AND
SATURDAY. DYNAMICS FROM A 105 KT JET AT 250 MB WILL ENHANCE LIFT
FRIDAY NIGHT INTO SATURDAY MORNING WHEN BOTH THE GFS/EC FORECAST A
SATURATED LOWER ATMOSPHERE. GIVEN 850 MB TEMPS OF ZERO TO -2C AND
SATURATED AIR ABOVE -10C...ANTICIPATE LIGHT SNOW ACROSS THE
COLORADO COUNTIES SATURDAY MORNING AND A RAIN-SNOW MIX POSSIBLE
FURTHER EAST. GUIDANCE SUGGESTS LOW AND MID LEVELS WILL RAPIDLY
DRY OUT SATURDAY AFTERNOON AS THE JET AXIS AND UPPER TROUGH SLIDE
SOUTHEAST OF THE FORECAST AREA...ENDING PRECIP CHANCES.

850 MB TEMPERATURES OF 0 TO -2C ARE FORECAST SATURDAY MORNING...
WARMING ONLY A FEW DEGREES BY LATE AFTERNOON. HIGHS WILL HOLD IN THE
40S WHICH IS 25-30 DEGREES BELOW NORMAL.  THE NORTHWEST THIRD OF THE
AREA SHOULD SEE MIN TEMPS SATURDAY IN THE 30-32 F RANGE AND BY
SUNDAY MORNING WITH LESS CLOUDS...MIN TEMPERATURES COULD DROP AS LOW
AS THE UPPER 20S...MAINLY IN THE NORTHWEST...WITH LOW 30S ELSEWHERE.

AFTERNOON HIGH TEMPERATURES WILL MODERATE SUNDAY AND MONDAY WITH
TEMPS STILL BELOW NORMAL BUT RETURNING TO THE 50S SUNDAY AND 60S
MONDAY. BOTH GFS/EC HINT AT ANOTHER COLD FRONT ARRIVING TUESDAY
WITH THE AIR MASS MOVING THROUGH RATHER QUICKLY...AND THE
POTENTIAL FOR PRECIPITATION AROUND MID WEEK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 510 AM MDT WED OCT 3 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD AT BOTH KGLD
AND KMCK. SOUTHERLY WINDS AROUND 10KTS WILL SHIFT TO THE NORTH
AFTER SUNSET AND INCREASE AS A COLD FRONT MOVES THROUGH THE
REGION THIS EVENING. GUSTS AROUND 30KTS WILL BE POSSIBLE AT BOTH
TERMINALS. A FEW SHOWERS WILL BE POSSIBLE...HOWEVER COVERAGE LOOKS
TO BE LIMITED SO WILL NOT MENTION IN TAFS.

&&

.FIRE WEATHER...
ISSUED AT 247 AM MDT WED OCT 3 2012

RH VALUES LOOK TO DROP TO WITHIN RED FLAG CRITERIA OVER MOST OF
THE AREA HOWEVER WINDS WILL REMAIN MARGINAL...WITH THE BEST CHANCE
FOR RED FLAG CONDITIONS OVER THE NORTHWEST LATE THIS AFTERNOON.
WINDS WILL INCREASE THIS EVENING...HOWEVER BY THAT POINT RH SHOULD
RECOVER ABOVE CRITERIA. I DO NOT PLAN ON A RFW AT THIS
TIME...SINCE WE LIKELY WONT MEET THE 3HR REQUIREMENT.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...DLF
AVIATION...DR
FIRE WEATHER...DR
Hazardous weather outlook, Oct 3, 4:35 AM MDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
435 AM MDT WED OCT 3 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
435 AM MDT WED OCT 3 2012 /535 AM CDT WED OCT 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

NORTH WINDS BETWEEN 20 AND 30 MPH WITH A FEW GUSTS AROUND 40 MPH
WILL BE POSSIBLE THIS EVENING AS A STRONG COLD FRONT MOVES
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A MUCH COLDER AIR MASS IS EXPECTED TO SETTLE IN ACROSS THE REGION
FOR THE LATER HALF OF THE WEEK. FROST WILL BE POSSIBLE THURSDAY
NIGHT...AND FREEZING TEMPERATURES ARE EXPECTED FRIDAY NIGHT AND
SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DR

In the hours before

Special weather statement, Oct 3, 1:35 AM MDT, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
135 AM MDT WED OCT 3 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-040600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
INCLUDING THE CITIES OF...YUMA...WRAY...BURLINGTON...
CHEYENNE WELLS...ST. FRANCIS...ATWOOD...OBERLIN...NORTON...
GOODLAND...COLBY...HOXIE...HILL CITY...SHARON SPRINGS...OAKLEY...
QUINTER...TRIBUNE...LEOTI...BENKELMAN...TRENTON...MCCOOK
135 AM MDT WED OCT 3 2012 /235 AM CDT WED OCT 3 2012/

...UNSEASONABLY COLD TEMPERATURES EXPECTED THIS WEEKEND...

A STRONG COLD FRONT IS EXPECTED TO PUSH SOUTH ACROSS THE TRI STATE
REGION TONIGHT WITH A MUCH COLDER AIR MASS SETTLING IN BY THIS
WEEKEND. AFTER A SUMMER LIKE DAY TODAY WITH TEMPERATURES IN THE
UPPER 80S AND LOW 90S...BELOW NORMAL TEMPERATURES IN THE 50S AND
60S ARE EXPECTED THURSDAY AND FRIDAY. SATURDAY WILL BE THE COLDEST
DAY WHEN HIGH TEMPERATURES STRUGGLE TO WARM INTO THE 40S. THIS
COLD AIR MASS WILL ALSO RESULT IN POSSIBLE FROST CONDITIONS
THURSDAY NIGHT...AND A POSSIBLE HARD FREEZE FRIDAY AND SATURDAY
NIGHT.

IN ADDITION...A SERIES OF DISTURBANCES ROTATING THROUGH THE NORTHERN
PLAINS WILL BRING PRECIPITATION CHANCES TO THE AREA. THE BEST
CHANCE FOR MEASURABLE PRECIPITATION APPEARS TO BE FRIDAY NIGHT AND
SATURDAY MORNING WHEN LOCATIONS ACROSS THE WEST MAY ALSO SEE THEIR
FIRST SNOWFLAKES OF THE SEASON. DUE TO WARM GROUND TEMPERATURES
ONLY LIGHT SNOW ACCUMULATIONS ARE ANTICIPATED WITH A LIGHT DUSTING
ON GRASSY AND ELEVATED SURFACES POSSIBLE.

DR

Nearby

Red Flag Warnings in Nebraska, 2012Red Flag Warnings in Colorado, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.